Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 285, NWS Flagstaff, AZ

October 6, 2006Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 6, 2006, 1:58 PM MST for Apache County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2006, 1:58 PM MST (20:58 UTC)
Expired
Oct 6, 2006, 2:30 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 9:30 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 6, 9:30 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI OCT 06 2006

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AT TIMES TODAY. THIS
SYSTEM WILL ALSO BRING STRONG AND GUSTY SOUTH WINDS. SLIGHTLY DRIER
AIR WILL MOVE OVER ARIZONA TONIGHT WITH A DOWN TREND TO SHOWERS AND
THUNDERSTORMS. UNSETTLED WEATHER WILL STILL PERSIST THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...NORTHERN ARIZONA WILL REMAIN UNDER A VERY STRONG MOIST
SOUTHERLY FLOW THROUGH THIS EVENING. DEWPOINT TEMPERATURES ACROSS
NORTHERN AZ ARE GENERALLY IN THE UPPER 40S TO LOW 50S AND A DEEP
NEARLY SATURATED AND UNSTABLE SOUNDING. A COLD FRONT OVER THE
WESTERN COLORADO RIVER THAT IS MOVING EASTWARD WITH STRONG DYNAMIC
UPLIFT WILL CONTINUE TO PRODUCE NUMEROUS THUNDERSTORMS ACROSS NRN
ARIZONA THROUGH THE DAY. HEAVIER RAIN...HAIL...AND STRONG WINDS ARE
LIKELY WITH THESE STORMS. STRONG SHEAR (STORM RELATIVE HELICITY IS
375 ON THIS MORNING SOUNDING) WILL LEAD TO THE POSSIBILITY OF A FEW
SUPPER CELL THUNDERSTORMS. THE FLASH FLOOD WATCH CONTINUES FOR TODAY
WITH THE POTENTIAL FOR VERY HEAVY RAIN.

AFTER THE COLD FRONT PASSES...MUCH DRIER AND MORE STABLE AIR WILL
MOVE INTO THE AREA. THIS DRYING WILL TAKE PLACE BY THIS EVENING IN
YAVAPAI COUNTY...BUT WILL LIKELY REACH APACHE COUNTY LATE
NIGHT/EARLY MORNING. THIS WILL SIGNIFICANTLY DROP THE CHANCES OF
PRECIPITATION.

&&
.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/-TSRA THIS MORNING BCMG
SCT-NMRS SHRA/TSRA THIS AFTERNOON. SOME TSRA BCMG SVR WITH LARGE
HAIL PSBL. DRIER MORE STABLE AIR MOVING SLOWLY INTO WRN YAVAPAI
COUNTY AFTER SUNSET TONIGHT WITH AREAS OF BR/FG BY SUNRISE SATURDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA ALL FGZ ZONES UNTIL 6 PM MST
TODAY.

&&

MAS/DL
Hazardous weather outlook, Oct 6, 6:55 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
655 AM MST FRI OCT 6 2006

AZZ004>018-037>040-070700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
655 AM MST FRI OCT 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND CENTRAL ARIZONA
THROUGH 6 PM MST TODAY.

A STRONG AND VERY MOIST PACIFIC STORM SYSTEM WILL CONTINUE TO
AFFECT THE AREA TODAY...WITH STRONG THUNDERSTORMS INCREASING IN
COVERAGE TODAY. STORM TOTAL RAINFALL AMOUNTS WILL GENERALLY BE
1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS OF 3 TO 4 INCHES
POSSIBLE IN FAVORED LOCATIONS. AREA CREEKS AND RIVERS...AS
WELL AS DRY WASHES AND POORLY DRAINED AREAS...WILL SEE A
SIGNIFICANT INCREASE IN WATER FLOW TODAY. IN ADDITION...SOME
STORMS WILL BECOME SEVERE TODAY...WITH LARGE HAIL IN EXCESS OF
3/4 INCH DIAMETER AND SEVERE WIND GUSTS IN EXCESS OF 60 MPH
POSSIBLE. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL REDEVELOP OVER SOUTHERN CALIFORNIA BRINGING
UNSETTLED WEATHER TO NORTHERN ARIZONA. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY NEAR THE NEW MEXICO
BORDER SUNDAY THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
CONDITIONS...INCLUDING HAIL OVER PENNY SIZE OR 3/4 INCH
DIAMETER...WIND GUSTS OVER 58 MPH...OR TORNADIC ACTIVITY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 5:34 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Oct 5, 5:58 PM MSTFlash Flood WarningFGZCoconino62 min
Oct 6, 1:22 AM MSTSevere Thunderstorm WarningFGZCoconino23 min
Oct 6, 1:39 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai25 min
Oct 6, 11:15 AM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.